Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 30, 2019, 2:52 PM CDT for Jackson County, Nobles County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2019, 2:52 PM CDT (19:52 UTC)
- Expired
- Jun 30, 2019, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:05 PM CDT | HAIL 1.25 | 3 W Okabena, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3310 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
886
WUUS53 KFSD 301952
SVRFSD
MNC063-105-302030-
/O.NEW.KFSD.SV.W.0025.190630T1952Z-190630T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
252 PM CDT Sun Jun 30 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Jackson County in southwestern Minnesota...
East central Nobles County in southwestern Minnesota...
* Until 330 PM CDT.
* At 251 PM CDT, a severe thunderstorm was located near Brewster, or
12 miles northeast of Worthington, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Heron Lake around 255 PM CDT.
Lakefield around 315 PM CDT.
Kilen Woods State Park around 325 PM CDT.
Jackson In Jackson County around 330 PM CDT.
Other locations impacted by this severe thunderstorm include Alpha
and Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4361 9552 4381 9543 4378 9485 4350 9486
TIME...MOT...LOC 1951Z 281DEG 26KT 4372 9539
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Weisser3 follow-up statements
677
WWUS53 KFSD 302009
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
309 PM CDT Sun Jun 30 2019
MNC105-302019-
/O.CAN.KFSD.SV.W.0025.000000T0000Z-190630T2030Z/
Nobles MN-
309 PM CDT Sun Jun 30 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NOBLES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4360 9545 4380 9538 4378 9485 4350 9486
TIME...MOT...LOC 2009Z 279DEG 16KT 4371 9528
$$
MNC063-302030-
/O.CON.KFSD.SV.W.0025.000000T0000Z-190630T2030Z/
Jackson MN-
309 PM CDT Sun Jun 30 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR JACKSON COUNTY...
At 309 PM CDT, a severe thunderstorm was located near Lakefield, or
13 miles southwest of Windom, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lakefield and Kilen Woods State Park around 330 PM CDT.
Other locations impacted by this severe thunderstorm include Alpha
and Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4360 9545 4380 9538 4378 9485 4350 9486
TIME...MOT...LOC 2009Z 279DEG 16KT 4371 9528
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Weisser669
WWUS53 KFSD 302013
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
313 PM CDT Sun Jun 30 2019
MNC063-302030-
/O.CON.KFSD.SV.W.0025.000000T0000Z-190630T2030Z/
Jackson MN-
313 PM CDT Sun Jun 30 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR JACKSON COUNTY...
At 312 PM CDT, a severe thunderstorm was located near Lakefield, or
12 miles southwest of Windom, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lakefield around 320 PM CDT.
Jackson In Jackson County and Kilen Woods State Park around 330 PM
CDT.
At 305 pm CDT...A storm spotter reported half dollar sized hail 3
miles west of Okabena.
Other locations impacted by this severe thunderstorm include Alpha
and Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4360 9545 4380 9538 4378 9485 4350 9486
TIME...MOT...LOC 2012Z 281DEG 26KT 4370 9524
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Weisser350
WWUS53 KFSD 302023
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
323 PM CDT Sun Jun 30 2019
MNC063-302033-
/O.EXP.KFSD.SV.W.0025.000000T0000Z-190630T2030Z/
Jackson MN-
323 PM CDT Sun Jun 30 2019
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY WILL EXPIRE AT
330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4360 9545 4380 9538 4378 9485 4350 9486
TIME...MOT...LOC 2023Z 281DEG 26KT 4369 9514
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:40 AM CDT, 8 hours 12 minutes earlier.
Area forecast discussion, Jun 30, 6:40 AM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
640 AM CDT Sun Jun 30 2019
.SHORT TERM...(Today and Tonight)
Issued at 420 AM CDT Sun Jun 30 2019
Another very warm day in store across the area, tempered a bit in
our north and west as a cool front slides to the east. This front
is presently located along the western edge of our CWA very early
this morning, and model consensus has it becoming oriented
roughly from Lake Andes to Madison to Marshall by late afternoon.
The eventual position of this boundary will determine high
temperatures behind the front, but current thinking has highs into
the lower to mid 90s for all but the Chamberlain to Huron to
Brookings corridor where readings will top out in the upper 80s.
Dew points should remain a touch lower than yesterday - in the
lower 70s - but still will be sufficient enough when combined with
the warm temperatures to result in afternoon heat indices of 100
to 105 through much of the southern and eastern portions of the
CWA. Because of that, retained the Heat Advisory across that area,
although added a couple of counties in southwestern MN which now
look to reach criteria.
With a strong cap across the region, the majority of the day
should be dry, but then models are suggesting thunderstorm
development to occur behind the front over central SD by late
afternoon/early evening as a weak shortwave lifts into the region
and midlevel temperatures begin to cool.
This thunderstorm activity is then anticipated to expand across
our north and west tonight. There will certainly be enough
instability to support a few severe storms, although with
relatively weak shear storms should be fairly unorganized, with
the greater threat leaning toward gusty winds. With the high CAPE
values, cannot completely rule out a large hail, though with the
warm thermal profiles this seems to be less of a risk. SPC Slight
Risk looks appropriate. Perhaps just as great of risk may be heavy
rain. With abundant moisture transport and a midlevel flow
parallel to the surface boundary, training of cells is possible,
and with model PWAT values of around 2 inches, the possibility of
high rainfall rates will have to be considered. All of this lends
support to the WPC Slight Risk of excessive rainfall for our north
and west for tonight.
.LONG TERM...(Monday through Saturday)
Issued at 420 AM CDT Sun Jun 30 2019
Unfortunately, the boundary moves very little on Monday, keeping a
thunderstorm threat across the area - especially in the afternoon
and evening as another shortwave lifts into the area. Severe storms
will again be a possibility with plenty of instability and even
greater shear, and again looking at a set up which may result in the
possibility of heavy rain on Monday night. While temperatures will
not be quite as warm on Monday, still looking at highs in the 80s
to near 90.
With boundaries meandering across our area for much of the upcoming
week, the unsettled pattern will persist through Friday, with
periodic thunderstorm chances through the period. Temperatures will
remain above normal through midweek, then perhaps falling back to
near normal for the end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 640 AM CDT Sun Jun 30 2019
Potential that the post frontal environment could help generate a
brief MVFR ceiling later this morning around KHON, otherwise much
of the area will continue with VFR conditions through the period.
Will have to watch to make sure outflow pool from the large MCS
in eastern MN does not advect all the way through the KFSD area
around midday/early afternoon, but should mix out somewhat heading
westward before slowing away from the parent complex. Overall,
remains quite a bit of convective uncertainty in place, but will
generally side with the warm layer aloft to keep convection
somewhat bottled up to generally only threaten areas north of I-90
tonight, and only the KHON TAF with some brief periods of MVFR
ceilings/visibilities.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for SDZ050-056-060>071.
MN...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for MNZ072-080-081-089-090-097-098.
IA...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...ChapmanHazardous weather outlook, Jun 30, 2:16 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 216 PM CDT Sun Jun 30 2019 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ060>062-065>071-011930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Union- 216 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible this evening and overnight. The better chances will be north of Interstate 90 with a quickly decreasing threat south of Interstate 90. Isolated storms near Interstate 90 may produce hail to the size of quarters and wind gusts to 60 mph. The higher threat for severe weather and heavy rain will be from central South Dakota into northeast South Dakota. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms will be possible on Monday. Some of these storms could be strong to severe in the afternoon and evening, with the greatest threats being large hail, damaging winds, and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MNZ071-072-SDZ038>040-050-052>059-063-064-011930- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Charles Mix-Douglas- 216 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Hot temperatures and high dew points will result in afternoon and early evening heat indices around 100 degrees. Severe thunderstorms along with heavy rainfall are possible late this afternoon into the overnight hours. The initial, conditional threat will be late this afternoon into the early evening. Isolated, surface based severe storms will be possible, with the better threat in south central South Dakota. If storms can form during this time an isolated tornado, hail to the size of tennis balls and wind gusts to 70 mph will be possible. There is a lesser threat along highway 14 into southwest Minnesota. If that threat does not materialize a complex of thunderstorms is likely along and north of highway 14 after about midnight. These storms will be capable of producing half dollar hail and wind gusts to 65 mph. The other threat will be heavy rainfall which may cause localized flash flooding and rises in rivers and streams over the next few days. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms will be possible on Monday. Some of these storms could be strong to severe in the afternoon and evening, with the greatest threats being large hail, damaging winds, and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.